Alert archive / Wisconsin / Gale Warnings in 2024
Gale Warning 4, NWS Milwaukee, WI
NWS Milwaukee, WI issued this gale warning at Jan 21, 2024, 3:07 AM CST. It took effect at Jan 21, 2024, 3:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2024, 3:07 AM CST (09:07 UTC)
- In effect from
- Jan 21, 2024, 3:00 PM CST
- Expired
- Jan 22, 2024, 3:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Milwaukee, WI
The text
As transmitted.
791 WHUS73 KMKX 210907 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 307 AM CST Sun Jan 21 2024 LMZ261-362-364-366-563-565-211715- /O.UPG.KMKX.GL.A.0002.240121T2100Z-240122T0900Z/ /O.NEW.KMKX.GL.W.0004.240121T2100Z-240122T0900Z/ Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- 307 AM CST Sun Jan 21 2024 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM CST MONDAY... * WHAT...Southwest winds 25 to 30 kt with gusts up to 35 kt and waves 8 to 13 ft expected. * WHERE...Open Waters of Lake Michigan north of Two Rivers WI to Manistee MI. * WHEN...From 3 PM this afternoon to 3 AM CST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ643>646-211715- /O.CON.KMKX.SC.Y.0008.240121T1800Z-240122T2100Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 307 AM CST Sun Jan 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 3 PM CST MONDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and waves 4 to 6 ft expected. * WHERE...Nearshore Waters from Sheboygan to Winthrop Harbor IL. * WHEN...From noon today to 3 PM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
441 WHUS73 KMKX 211433 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 833 AM CST Sun Jan 21 2024 LMZ261-362-364-366-563-565-212245- /O.CON.KMKX.GL.W.0004.240121T2100Z-240122T0900Z/ Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- 833 AM CST Sun Jan 21 2024 ...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM CST MONDAY... * WHAT...Southwest winds 25 to 30 kt with gusts up to 35 kt and waves 8 to 13 ft expected. * WHERE...Open Waters of Lake Michigan north of Two Rivers WI to Manistee MI. * WHEN...From 3 PM this afternoon to 3 AM CST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ643>646-212245- /O.CON.KMKX.SC.Y.0008.240121T1800Z-240122T2100Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 833 AM CST Sun Jan 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 3 PM CST MONDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and waves 4 to 6 ft expected. * WHERE...Nearshore Waters from Sheboygan to Winthrop Harbor IL. * WHEN...From noon today to 3 PM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
124 WHUS73 KMKX 212025 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 225 PM CST Sun Jan 21 2024 LMZ261-362-364-366-563-565-220430- /O.CON.KMKX.GL.W.0004.240121T2100Z-240122T0900Z/ Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- 225 PM CST Sun Jan 21 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST MONDAY... * WHAT...Southwest winds 25 to 30 kt with gusts up to 35 kt and waves 7 to 12 ft expected. * WHERE...Open Waters of Lake Michigan north of Two Rivers WI to Manistee MI. * WHEN...Until 3 AM CST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ643>646-220430- /O.CON.KMKX.SC.Y.0008.000000T0000Z-240122T2100Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 225 PM CST Sun Jan 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST MONDAY... * WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and waves 4 to 6 ft. * WHERE...Nearshore Waters from Sheboygan to Winthrop Harbor IL. * WHEN...Until 3 PM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
993 WHUS73 KMKX 220300 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 900 PM CST Sun Jan 21 2024 LMZ261-362-364-366-563-565-220900- /O.CON.KMKX.GL.W.0004.000000T0000Z-240122T0900Z/ Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- 900 PM CST Sun Jan 21 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST MONDAY... * WHAT...Southwest winds 25 to 30 kt with gusts up to 35 kt and waves 7 to 12 ft expected. * WHERE...Open Waters of Lake Michigan north of Two Rivers WI to Manistee MI. * WHEN...Until 3 AM CST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ643>646-221100- /O.CON.KMKX.SC.Y.0008.000000T0000Z-240122T2100Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 900 PM CST Sun Jan 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST MONDAY... * WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and waves 4 to 6 ft. * WHERE...Nearshore Waters from Sheboygan to Winthrop Harbor IL. * WHEN...Until 3 PM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ MRC
125 WHUS73 KMKX 220855 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 255 AM CST Mon Jan 22 2024 LMZ261-362-364-366-563-565-221000- /O.EXP.KMKX.GL.W.0004.000000T0000Z-240122T0900Z/ Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- 255 AM CST Mon Jan 22 2024 ...GALE WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... A few gale force gusts to 35 knots may still occur into early this morning. However, southwest winds to 30 knots are generally expected. $$ LMZ643>646-221700- /O.CON.KMKX.SC.Y.0008.000000T0000Z-240122T2100Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 255 AM CST Mon Jan 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and waves 3 to 6 ft. * WHERE...Nearshore Waters from Sheboygan to Winthrop Harbor IL. * WHEN...Until 3 PM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Wood
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Jan 20, 9:16 PM CST, 5 hours 51 minutes earlier. Its key messages:
- Wind chills approaching -25 are expected once again tonight inland from Lake Michigan.
- An early week system brings an increased precip potential (>75%) across southern WI, but there continues to be uncertainty on precip type and impacts given the near freezing temps. Additional precipitation possible (40-50% chance) middle to end of the week.
- Warming temperatures expected for much of the coming week.
Area forecast discussion, Jan 20, 9:16 PM CST, 5 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
916 PM CST Sat Jan 20 2024
.KEY MESSAGES...
- Wind chills approaching -25 are expected once again tonight
inland from Lake Michigan.
- An early week system brings an increased precip potential
(>75%) across southern WI, but there continues to be
uncertainty on precip type and impacts given the near freezing
temps. Additional precipitation possible (40-50% chance)
middle to end of the week.
- Warming temperatures expected for much of the coming week.
&&
.UPDATE...
Issued 915 PM CST Sat Jan 20 2024
No changes to the current forecast. The temperatures are slower
to fall right now, but once the winds drop off and we can get
the radiational cooling underway, temps are expected to tank
quickly. Any puff of wind will help the wind chill values drop
below -20. Lakeshore temps should stay a few degrees warmer and
thus slightly higher wind chills are expected.
Dewpoints might end up close to the temps, so some patchy
freezing fog is possible overnight, mainly toward the WI/IL
border west of I-39/90. We will be keeping an eye on this, but
the better chance is over eastern IA and northwest IL, closer to
the center of the high.
Cronce
&&
.SHORT TERM...
Issued 236 PM CST Sat Jan 20 2024
Tonight through Monday Morning:
A cold but sunny afternoon is underway today. High pressure over
the Central Plains will slide eastward into the Ohio Valley
tonight. While the high won't move overhead, enough of the
surface ridge will nose into the area to set the stage for very
cold temperatures overnight, with lows expected to be between
10 and 15 below zero inland from Lake Michigan. Temperatures may
bounce around a bit during the overnight, depending on how
winds behave, with the potential for a few sheltered locations
to get especially chilly given the clear skies, dry airmass, and
snowpack.
While winds will be light, only a few knots are required to get
wind chills down to Advisory levels. Added Sheboygan, Racine,
and Kenosha Counties to the existing Advisory, which runs from
midnight through 9 AM. The western half or so of those three
counties will be of primary concern, with temperatures staying
just a touch warmer across the eastern portions.
Winds will pick up on Sunday as the surface high moves east of
the area. High temperatures will rebound into the mid to upper
teens, but the increased winds will keep wind chills around zero
during the day.
Clouds will increase Sunday afternoon as a weak shortwave
approaches from the west. This wave will combine with a push of
stronger warm and moist advection to produce light snow or a mix
of snow and sleet over southeastern Wisconsin late Sunday night
and Monday morning. QPF looks quite light, so only minimal
accumulations are expected.
Boxell
&&
.LONG TERM...
Issued 236 PM CST Sat Jan 20 2024
Monday Afternoon through Saturday:
Highs on Monday are expected to make it to around freezing,
before a more well-developed system and area of precipitation
builds into the area Monday night. There's little doubt that it
will precipitate during this time (PoPs of 60-80%), but
precipitation type remains very challenging, with surface
temperatures a degree or two on either side of freezing, and
forecast soundings indicating a deep isothermal layer right
around 0C/32F. This sets up a scenario where rain, freezing
rain, and wet snow are all very plausible, including various
simultaneous combinations. Generally speaking snow will be more
likely with northward extent, while liquid (freezing rain or
rain, depending on surface temperature) would be more favored
further south. Where that demarcation sets up is still very much
uncertain at this point, however.
Chances are increasing for another push of precipitation later
in the week (Wednesday/Wednesday night/Thursday). Guidance
continues to favor just rain with this system, with temperatures
in the mid to upper 30s.
Boxell
&&
.AVIATION...
Issued 915 PM CST Sat Jan 20 2024
Clear skies will prevail for most of the night, with mid and
high-level clouds starting to stream into southern WI during the
morning hours. Patchy freezing fog is possible early in the
morning, but the better chance of it occurring is south of the
WI/IL border. As long as fog does not develop, VFR conditions
are expected through Sunday evening.
Southerly winds will increase through the day Sunday. Strong
winds just off the surface are expected Sunday night. There
should be gusts up to 23 kt for most of the night, although if
the gusts would not develop, then low level wind shear would be
present.
Cronce
&&
.MARINE...
Issued 915 PM CST Sat Jan 20 2024
High pressure centered over the Central Plains will slide
eastward into the Ohio Valley by tomorrow morning. Northwest
winds will gradually decrease in intensity tonight, before
increasing once again from the southwest Sunday afternoon as
high pressure moves into the Mid Atlantic. A Gale Watch is in
effect for the northern portion of the lake from Sunday
afternoon through early Monday morning, for southwest gales to
35 knots. A Small Craft Advisory is now in effect for the
nearshore waters starting tomorrow afternoon and continuing
through Monday.
An active week of weather is expected, with several rounds of
precipitation are expected over the lake between Monday and
Thursday. Winds through this period are favored to be southerly
over the southern portion of the lake, with easterly winds over
the north half.
Boxell/Cronce
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-
WIZ057-WIZ058-WIZ059-WIZ062-WIZ063-WIZ064-WIZ065-WIZ067-
WIZ068-WIZ069-WIZ070-WIZ071-WIZ072 until 9 AM Sunday.
LM...Gale Watch...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...3 PM
Sunday to 3 AM Monday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...noon
Sunday to 3 PM Monday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Jan 20, 9:27 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 927 PM CST Sat Jan 20 2024 WIZ046-047-051-052-056>060-062>072-220330- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 927 PM CST Sat Jan 20 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A Wind Chill Advisory is in effect for most of the area tonight and early Sunday morning. Wind chills as low as 25 degrees below zero are expected. .DAYS TWO THROUGH SEVEN...Sunday through Saturday The Wind chill advisory will continue into Sunday Morning. A storm system is expected to bring rain, snow, and wintry mix to southern Wisconsin from the early to mid work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-220330- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 927 PM CST Sat Jan 20 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Small Craft Advisory conditions are expected Sunday afternoon through Monday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-220330- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 927 PM CST Sat Jan 20 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Southwesterly gales are possible Sunday afternoon through early Monday morning over the northern half of the lake. A Gale Watch is in effect. MRC www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 9:01 PM CST | Small Craft Advisory | MKX | 41 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.